Seizures Temporally Associated With SSRI Treatment: A Two‐Case Report Exploring Agomelatine as a Treatment Alternative
Abstract
Selective serotonin reuptake inhibitors (SSRIs) are widely used as first-line treatments for major depressive disorder (MDD) and anxiety disorders, with common adverse effects, including sexual dysfunction, anxiety, insomnia, and appetite changes, although seizures have also been reported, particularly in the presence of risk factors such as older age, family history of epilepsy, neurological comorbidities, and high antidepressant dosages. We describe two patients who developed generalized tonic-clonic seizures associated with SSRI therapy. The first case is a man with SSRI-resistant MDD and multiple medical comorbidities who experienced five generalized tonic-clonic seizures while receiving various antidepressants. The second case is a woman with generalized anxiety disorder (GAD) who developed two generalized tonic-clonic seizures temporally related to paroxetine use. In both cases, extensive investigations, including laboratory tests, electroencephalogram (EEG), CT, and MRI, yielded normal results, suggesting a potential drug-associated etiology. Both patients were subsequently switched to the atypical antidepressant agomelatine, which was followed by a complete cessation of seizures and marked improvement in mood and anxiety symptoms. These observations underscore the need to consider seizures as a potential adverse event of SSRIs and suggest that agomelatine could be considered an alternative pharmacological option for patients at risk of antidepressant-associated seizures.
Fields of Study & Subjects
Treatment of Major Depression
Circadian rhythm and melatonin
Neurotransmitter Receptor Influence on Behavior
Publication details
- Journal / source
- Case Reports in Psychiatry
- Publisher
- Wiley
- Volume
- 2026
- Issue
- 1
- Pages
- 9178274–9178274
- Publication date
- 1 January 2026
- Language
- EN